Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS Cheyenne, WY

August 6, 2003Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 6, 2003, 7:32 PM MDT for Kimball County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 7:32 PM MDT (01:32 UTC)
Expired
Aug 6, 2003, 8:30 PM MDT
In force
58 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Kimball County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3830 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS55 KCYS 070132
SVRCYS
NEC105-070230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
731 PM MDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF KIMBALL

* UNTIL 830 PM MDT

* AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE HAIL AND  
  WINDS IN EXCESS OF 60 MPH 17 MILES WEST OF KIMBALL...MOVING        
  SOUTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4140 10400 4103 10401 4102 10341 4136 10339

$$

GRIFFITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:45 PM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 6, 1:45 PM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT WED AUG 6 2003

SHORT TERM...WILL CONTINUE THE FORECAST OF A SCATTERED COVERAGE OF
THUNDERSTORMS THIS EVENING TO THE EAST OF THE LARAMIE RANGE.  MAIN
THREAT WILL CONTINUE TO BE STRONG WIND GUSTS ALONG WITH HAIL AND
HEAVY RAIN IN THE WESTERN NEBRASKA PANHANDLE.  MODELS INDICATE TWO
SHORTWAVE TROUGHS AFFECTING MAINLY WESTERN AND NORTHERN WYOMING THE
REST OF TONIGHT ALONG WITH DIFFLUENT FLOW AT 250 MB.  WILL KEEP SOME
SHOWERS IN THE FORECAST MAINLY FROM KLSK TO KRWL FOR MOST OF
TONIGHT.  PATTERN SIMILAR ON THURSDAY AS THAT OF TODAY AS THE LARGE
UPPER HIGH STAYS CENTERED OVER THE CENTRAL AND SOUTHERN ROCKIES WITH
MID AND UPPER LEVEL MOISTURE ROTATING AROUND THE HIGH...AND OVER THE
CWA.  MAIN DIFFERENCE WILL BE THAT MODELS DEPICT THE SURFACE LOW
PRESSURE TROUGH WHICH HAS BEEN ALONG THE CONTINENTAL DIVIDE
TODAY...SHIFTING EAST TO NEAR THE NEBRASKA AND SOUTH DAKOTA
BORDERS.  DRIER BOUNDARY LAYER AIR WILL BE BEHIND THE FEATURE...WITH
THE MOIST AND UNSTABLE AIR TO THE EAST OF THE BOUNDARY...OVER THE
NEBRASKA PANHANDLE.  THERE SHOULD AGAIN BE A SCATTERED COVERAGE OF
THUNDERSTORMS WITH THE POTENTIAL FOR A FEW STORMS TO BECOME SEVERE
LATE THURSDAY AFTERNOON IN PARTS OF THE PANHANDLE. TEMPERATURES ON
THURSDAY WILL BE SIMILAR TO THOSE OF TODAY AS 700 MB TEMPERATURES
AND 1000MB TO 500 MB THICKNESS VALUES SIMILAR.

IN LATER PERIODS...SAME OLD SAME OLD INTO NEXT WEEK WITH A BROAD
UPPER LEVEL TROUGH IN THE EASTERN PACIFIC OCEAN AND AN EQUALLY BROAD
UPPER RIDGE DOMINATING THE CENTER OF THE COUNTRY. TUE AND WED
SOUTHWEST FLOW ALOFT WILL BEGIN TO TAKE HOLD AS THE UPPER TROUGH
BEGINS TO PUSH ONSHORE OVER THE PACIFIC NORTHWEST. BEST HOPE FOR
RAINFALL OVER THE CYS FORECAST AREA WILL BE MID AND UPPER LEVEL
MONSOONAL MOISTURE ADVECTING SLOWLY CLOCKWISE AROUND THE BACKSIDE OF
THE UPPER HIGH PARKED OVER THE SOUTHERN PLAINS. WITH DIURNALLY
TRENDED AIRMASS INSTABILITY OCCURRING DAILY...BUT WITH A LACK OF ANY
STRONG FORCING DYNAMICS...EVERY DAY COULD HAVE AN OUTSIDE CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES WILL REMAIN ON THE
WARM SIDE BUT LOOK TO MODERATE SOMEWHAT BY TUE AS THE SOUTHWEST FLOW
ALOFT USHERS IN INCREASING MOISTURE.

.CYS...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Aug 6, 9:54 AM MDT, 9 hours 38 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-071130-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
954 AM MDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON OVER AREAS TO
THE EAST OF THE LARAMIE RANGE.  IN ADDITION...HUMIDITIES WILL BE
INCREASING OVER THAT AREA THROUGH THE EVENING HOURS.  AS AN UPPER
LEVEL DISTURBANCE MOVES INTO SOUTHEAST WYOMING THIS AFTERNOON...A
SCATTERED COVERAGE OF STORMS WILL PRIMARILY FORM ALONG OR NEAR THE
LARAMIE RANGE AROUND 2 PM.  THE ACTIVITY WILL THEN MOVE TO THE EAST
AT 20 MPH...MOVING INTO THE WESTERN NEBRASKA PANHANDLE LATE THIS
AFTERNOON OR EARLY IN THE EVENING.

THE GREATEST CONCENTRATION OF STRONG THUNDERSTORMS THIS AFTERNOON AND
EVENING WILL BE IN EAST CENTRAL WYOMING AND INTO NORTHERN SIOUX
COUNTY.  FURTHER TO THE SOUTH...ONE OR TWO OF THE STORMS WILL BECOME
STRONG. THE MAIN THREAT FROM THE STRONG THUNDERSTORMS WILL BE HAIL
UP TO ONE INCH IN DIAMETER...LIGHTNING...A PERIOD OF HEAVY RAINFALL
AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WIDELY SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE EACH DAY
PRIMARILY OVER THE SOUTHERN HALF OF THE REGION AS THE WEATHER
PATTERN WILL CHANGE VERY LITTLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN AREAS
TO THE EAST OF THE LARAMIE RANGE.

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:46 PM MDTSevere Thunderstorm WarningCYSKimball44 min
Aug 6, 8:54 PM MDTSevere Thunderstorm WarningCYSKimball36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.